Secondary Logo

Journal Logo

Abstracts: ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—BILIARY/PANCREAS

Acute Pancreatitis due to Cephalexin: A Case Report and Review of Literature

1333

Alim, Hussam MD; Moustafa, Abdelmoniem MD; Youssef, Eslam MD, MSc; Raja, Sobia MD; Khan, Zubair MD; Sodeman, Thomas MD; Nawras, Ali MD, FACP, FACG, FASGE; Javaid, Toseef MD

Author Information
American Journal of Gastroenterology: October 2017 - Volume 112 - Issue - p S724-S725
  • Free

Acute pancreatitis (AP) due to medication represents 0.3% to 1.4% of all cases of acute pancreatitis. Acute pancreatitis due to cephalosporins is rarely reported with only five cases reported in literature thus far. Cephalexin is a Beta lactam antibiotic which is classified as a first-generation cephalosporin. Although GI side effects including nausea, vomiting, transient hepatitis, and pseudomembranous colitis have been reported, acute pancreatitis has never been reported.To our knowledge, this is the first of probable primary Cephalexin-induced acute pancreatitis. A 55 years old female patient with past medical history significant for multiple sclerosis (MS), basal cell carcinoma (BCC), history laparoscopic cholecystectomy due to gallstones had excision of BCC done in dermatology clinic and received a dose of 500 mg Cephalexin for prophylaxis. Three hours later, she presented to emergency department (ED) for sudden onset of upper abdominal pain radiating to back. The pain was associated with severe nausea and poor appetite. She denied history of drinking alcohol, trauma, insect or scorpion bite and previous history of pancreatitis. Her medication list included Fingolimod (Gilenya) and Oxcabazepine both of which she was taking for years without any side effects. Abdominal examination revealed epigastric tenderness, with no rebound or palpable masses. Initial laboratory workup revealed lipase of 889 Units/L (6 times upper normal limit). However, CT abdomen in the ED was negative for peripancreatic fat stranding, fluid collection, and pancreatic focal lesions. Based on abdominal pain and elevated lipase three-time upper normal limit, the patient was diagnosed with acute pancreatitis. She was admitted and started on aggressive intravenous hydration. Further work up showed normal liver enzymes and serum triglyceride of 68 mg/dl. IgG subclasses were normal. Ultrasound showed unremarkable liver, absent gallbladder, and extra hepatic duct measured 10 mm. MRCP was obtained, which showed mild extrahepatic duct dilatation up to 11 mm without any dominant stricture or stone. Cephalexin was discontinued. Four days later her appetite improved and pain resolved and she was discharged home on low fat diet. In the absence of other causes of acute pancreatitis, cephalosporins such as Cephalexin should be considered as a potential etiologic factor of acute pancreatitis in patients who present with abdominal pain and elevated serum lipase levels.

TU1-1334
Table:
Characteristics findings of published case reports of Cephalosporin induced pancreatitis.
© The American College of Gastroenterology 2017. All Rights Reserved.